Slowly decreasing my depression meds

DiabetesDiva
By DiabetesDiva Latest Reply 2009-01-21 20:26:29 -0600
Started 2009-01-21 13:54:33 -0600

I feel it's time. Saw my doc first, so I'm slowly weaning myself off 2 of them. My sis was diagnosed with breast cancer in October and I worry about her every day. I'm also unemployed, but somewhat isolated. I stepping out of my comfort zone. Next week I will start volunteering at the local women's shelter. I have accepted the fact I am "retired"
and I can move on with my life. My husband works full time and I'm spoiling him with home cooked meals. I'm happy, my husband's happy and my cats are happy!

Kate


13 replies

firefightermom
firefightermom 2009-01-21 20:26:29 -0600 Report

good for you! happiness comes from within. I volunteer at our nursing home and I love it. They really do become your family and what blessings you recieve by giving yourself and time away to others and their needs.Good luck with it.I will be praying for your sister also.

2009-01-21 16:24:17 -0600 Report

Best of luck to you. Hope things get better for you, as I'm sure it will. We are here for you.

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-21 16:00:00 -0600 Report

Just my 2 cents worth, but I think it's important that we try to remember, whether taking antidepressants or anti-anxiety drugs or not, that there will be times in our lives when we will meet with pain and challenges causing sadness,frustration, etc. We cannot expect there to be no sadness or pain. It's important that we try to distinguish between those natural and normal emotions and what is "clinical depression" that requires medication.

We have to remember that it's the challenges, etc., that motivate us and make us continue. If we're too "drugged out", as I've sometimes seen, to the point that nothing bothers us or we feel no inclination to do the normal, everyday things - the things that need to be done - then we're cheating ourselves and those who love us. We can't rely on meds to make it all go away.

IF the drugs are needed, however, don't hesitate too long to speak with the doctor about your situation. As we've all talked about on here many times, stress plays havoc with all other illness, and certainly with diabetics and their BS control.

highlandcitygirl
highlandcitygirl 2009-01-21 16:36:38 -0600 Report

i am afraid to stop taking mine. as i still can get very depressed at times. what would happen if i got bullheaded and stopped? do any of your "church" friends ever make you feel like you are not trusting GOD enough because you use this medicine. i have that problem, is the reason i asked!

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-21 20:15:16 -0600 Report

The only person who has ever made me feel that way is ME. One of the reasons I would not take anything for a long time…felt my faith should be strong enough that I should be able to handle it with the help of God. It's never discussed with my friends, particularly. Unfortnately I know way too many that are on something nowadays. As I've said on here before, I have been prescribed the lowest dosage of Lexapro there is. I'm told it's to aid with anxiety, rather than depression, and I only agreed because I was told it is not addictive. It did help me through a very rough time, so I'm glad I decided to try it. I definitely believe there are times when medication is necessary and called for.

On the other hand, I've known people that seemed to think everything would be okay once the med was prescribed - that it would solve all their problems -and I think we all know that is just not the case. I think doctors are to quick to prescribe at times, and I think sometimes people just find it too easy to give up and say they need meds without really trying to deal with their life.

My comments here, by the way, are just in general - not referring to anyone in this discussion or on the site. I obviously know nothing about each person's life or needs.

DiabetesDiva
DiabetesDiva 2009-01-21 18:15:23 -0600 Report

I do agree about the challenges of life are always there. My mother was bi-polar. For me, I do not feel "drugged out" on the antidepressants, but rather they are one tool to help me deal with a sometimes debilitating depression.

Friends, family & therapy are a big help too!

Kate

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-21 20:17:31 -0600 Report

You're right. And I didn't mean that I thought that of you at all. My comments are all very general…just the way I feel and expressing my concern that we've become too dependent on medications of this type as a society. It worries me. I've seen it in my own family.

I never really made a point I was trying to make. If you're working with your doctor to reduce or get off your meds, just remember that feeling a little stress or emotion is not always a bad thing. Just don't expect too much of yourself…expect to never get mad or upset or melancholy, etc. Some of that is normal.

jeffncrsd
jeffncrsd 2009-01-21 15:23:45 -0600 Report

Just be careful in coming off the depression meds 4 sure as if you have been on them for a long time it will take a slow weaning process and don't always listen to what the Dr's say as I have come off them in the past before going onto another and I tell you I ahve had some bad side-effects from them even coming off them as ordered and had to come off slower than told to ever be able to survive the change as they will mess with your mind if taken away to quick especially if your not going onto another as you may have crying spells, irritable and even days of depression all over again even when coming off them at first until the brain reprograms itself honestly so I just wanted to mention this so you wouldn't be caught off guard with some wierd feeling you didn't know where they were coming from.
God Bless

2catty
2catty 2009-01-21 15:41:03 -0600 Report

I am actually trying get mine adjusted. I take 40mg of celexa and still feel depressed but it is getting a little better. I just wondering if something else might be better for me.

DiabetesDiva
DiabetesDiva 2009-01-21 18:12:39 -0600 Report

Hi-

Fortunately I have a wonderful doctor who encourages me to be an active participant in my health. She has a background in depression meds, so I am doing this very slowly, over a 2 month period. It's been 2 weeks and so far, so good.

Thanks for your input.

Kate

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-01-21 15:17:48 -0600 Report

That is wonderful to hear. I fought taking anything for anxiety through some rough times, then gave in. However, after taking them (lowest dosage) on a 1 per day basis for a couple of years (maybe less), I cut myself back to 1 every other day. I've been considering getting off altogether, since I'm in a better place right now. Still some bumpy spots in the road, but not things I don't fee I can handle.

As for finally accepting your situation, that's definitely a step in the right direction. You really cannot move forward in your life without doing that. And there is just no better way to move forward than to put your love, time and energy into helping others. My volunteer work keeps me going, as sad as it is most of the time. Nothing better than to know you're helping others and adding value to their lives (and yours). I know the shelter can use you and is excited to have you help out. With the economy what it is, all of the shelters and various agencis are just swamped. Good luck!

Next Discussion: Coping With Diabetes »